Narrow Results Clear All
- Communication Improvement 3
- Education and Training 1
- Human Factors Engineering 1
- Logistical Approaches 1
- Specialization of Care 1
- Teamwork 1
- Clinical Information Systems 1
- Alert fatigue 1
- Discontinuities, Gaps, and Hand-Off Problems 3
- Medication Errors/Preventable Adverse Drug Events 3
Search results for ""
Cases & Commentaries
- Web M&M
William W. Churchill, MS, RPh; Karen Fiumara, PharmD; April 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Journal Article > Study
Fanikos J, Cina JL, Baroletti S, Fiumara K, Matta L, Goldhaber SZ. Am J Cardiol. 2007;100:1465-1469.
This study noted two adverse drug events (ADEs) per 100 patient admissions in hospitalized cardiac patients. Preventable ADEs most frequently occurred during medication administration, and cardiovascular agents and anticoagulants were the most common drug classes involved. Interestingly, the most preventable ADEs occurred between 7:00 AM and 9:00 AM, during handoffs between nurses at shift change. The authors advocate for prevention strategies around medication administration and nursing shift changes to reduce the potential for errors.
Journal Article > Study
Survey of medication documentation at hospital discharge: implications for patient safety and continuity of care.
Grimes T, Delaney T, Duggan C, Kelly JG, Graham IM. Ir J Med Sci. 2008;177:93-97.
Medication reconciliation conducted by clinical pharmacists found that nearly one in nine patients discharged from an inpatient cardiology service had at least one discrepancy in their medication documentation. The most frequent error was inadvertent omission of a medication.
Journal Article > Commentary
Cohen MR, Smetzer JL. Hosp Pharm. 2009;44:847-853.
This monthly selection reports on two pediatric deaths due to severe hyponatremia following postoperative fluid administration. Errors involving a missing dose clarification request, a related near miss, and medication name confusion are also described.